Hypersensitivity is an adverse reaction to administration of a drug with features of an anaphylactic (antibody mediated) or anaphylactoid (not antibody mediated) reaction.
Anaphylaxis is the most severe presentation of an allergic drug reaction which is potentially fatal if not recognised and treated early. An infusion related reaction is an adverse reaction to the infusion and although it may present as an inflammatory response similar to that of an allergic reaction, it is not antibody mediated.
Mild to moderate infusion reactions (i.e. NCI grades 1 and 2 and infusion reactions that do not involve symptoms of anaphylaxis) are the most commonly-encountered reactions. Platinum drugs and taxanes are known to cause anaphylaxis, but for most other conventional chemotherapy agents, anaphylactic reactions are rare.
Both anaphylaxis and infusion related reactions usually occur during, or within a few hours of the drug infusion. However, they can occur one to two days after administration and patients should be informed to report any symptoms to their nurse or doctor. Infusion reactions generally occur after the first or second cycle of treatment, with the incidence declining with subsequent cycles. However, the risk of developing a carboplatin hypersensitivity reaction is related to increased exposure to the drug, and the peak incidence has been observed during cycle 2 of a patient’s second course of carboplatin-based treatment.
Infusion reactions can occur with all chemotherapy agents; however, drugs most commonly associated with infusion reactions include taxanes, platinum drugs, liposomal doxorubicin, L-asparaginase, procarbazine, etoposide, bleomycin, cytarabine and monoclonal antibodies (e.g. cetuximab, rituximab, trastuzumab, panitumumab, etc.).